Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX

May 31, 2011Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2011, 5:25 PM MDT for Lea County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2011, 5:25 PM MDT (23:25 UTC)
Expired
May 31, 2011, 6:13 PM MDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 180 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2699 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS54 KMAF 312325
SVRMAF
NMC025-010030-
/O.NEW.KMAF.SV.W.0032.110531T2325Z-110601T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM MDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 630 PM MDT

* AT 523 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  8 MILES NORTHEAST OF MALJAMAR...OR 17 MILES WEST OF 
  LOVINGTON...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  U.S. HIGHWAY 82 BETWEEN MALJAMAR AND LOVINGTON...
  STATE HIGHWAY 457...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN
DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL
LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE
SHELTER NOW.

&&

LAT...LON 3316 10368 3307 10341 3283 10360 3287 10374
TIME...MOT...LOC 2324Z 205DEG 10KT 3292 10365

$$
2 follow-up statements
286 
WWUS54 KMAF 312349
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM MDT TUE MAY 31 2011

NMC025-010030-
/O.CON.KMAF.SV.W.0032.000000T0000Z-110601T0030Z/
LEA NM-
549 PM MDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WESTERN LEA COUNTY...

AT 543 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER STATE HIGHWAY 457...OR ABOUT 13 MILES NORTHWEST OF 
LOVINGTON...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
STATE HIGHWAY 457.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3316 10368 3307 10341 3283 10360 3287 10374
TIME...MOT...LOC 2348Z 211DEG 22KT 3306 10355

$$
837 
WWUS54 KMAF 010013
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM MDT TUE MAY 31 2011

NMC025-010023-
/O.CAN.KMAF.SV.W.0032.000000T0000Z-110601T0030Z/
LEA NM-
613 PM MDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LEA COUNTY IS
CANCELLED...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT WAS EARLIER LOCATED NORTHEAST OF MALJAMAR HAD WEAKENED
AND EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3316 10368 3307 10341 3283 10360 3287 10374
TIME...MOT...LOC 0013Z 211DEG 22KT 3319 10346

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:13 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 31, 4:13 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT TUE MAY 31 2011

.UPDATE...
UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH #409.  NO OTHER
CHANGES AT THIS TIME. 67

&&

.PREV DISCUSSION... /ISSUED 328 PM CDT TUE MAY 31 2011/

DISCUSSION...
SURFACE ANALYSIS FROM EARLIER THIS MORNING REVEALED A COLD FRONT
FROM SOUTH OF GUADALUPE PASS TO NEAR ANDREWS AND LAMESA. AS OF
EARLY THIS AFTERNOON...THIS COLD FRONT CONTINUES TO RETREAT
NORTHWARD AS A WARM FRONT AND IS NOW LOCATED FROM NEAR SEMINOLE TO
NEAR SPUR. ELSEWHERE...INCREASING EAST TO SOUTHEAST WINDS IN THE
LOW LEVELS WILL CONTINUE TO PUSH LOW-LEVEL MOISTURE WESTWARD INTO
THE TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS.

WITH THE INCREASE IN MOISTURE AS NOTED ABOVE...ALONG WITH DAYTIME
HEATING...A RETREATING BOUNDARY AND SOME MINOR SHORTWAVE TROUGHS
EMBEDDED IN THE SOUTHWEST FLOW ALOFT...CONVECTION REMAINS POSSIBLE
ACROSS A GOOD PORTION OF SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS THIS AFTERNOON AND EVENING. THE FIRST AREA FAVORED FOR
CONVECTION WILL BE ACROSS THE DAVIS MOUNTAINS WHERE STEEP MID-
LEVEL LAPSE RATES AND OROGRAPHIC LIFT WILL AID CONVECTION. WE HAVE
INCREASED POPS ACROSS THIS REGION THROUGH THE EVENING HOURS. THE
OTHER AREA WILL BE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN
PERMIAN BASIN...WHERE THE ABOVE MENTIONED WARM FROM WILL RESIDE
THIS AFTERNOON AND EARLY EVENING. RAIN CHANCES HAVE BEEN RAISED
SLIGHTLY ACROSS THESE AREAS. WE COULD ALSO SEE A FEW STRONG TO
SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN
PERMIAN BASIN THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WILL
BE DAMAGING WINDS AND LARGE HAIL. ANY STORM THAT MANAGES TO
DEVELOP MID AND LOW-LEVEL ROTATION AND TRACKS CLOSE TO THE ABOVE
MENTIONED BOUNDARY WILL NEED TO BE MONITORED CAREFULLY FOR TORNADO
DEVELOPMENT. ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL QUICKLY
SHIFT WEST INTO THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS. THERE ARE STILL GOOD INDICATIONS THAT CONVECTION
WILL DEVELOP ACROSS FAR WEST TEXAS INTO SOUTHEAST NEW MEXICO
WEDNESDAY NIGHT. WE HAVE INCREASED RAIN CHANCES ACROSS THE
GUADALUPE MOUNTAINS AND IF LATER MODEL RUNS REMAIN CONSISTENT...
HIGHER POPS MAY BE NECESSARY. THROUGH THE REMAINDER OF THE WORK
WEEK...THE FOCUS FOR CONVECTION WILL CONTINUE TO SLOWLY SHIFT
WEST INTO THE HIGHER TERRAIN. TEMPERATURES WILL SLOWLY BE ON THE
INCREASE ACROSS THE AREA...BUT SHOULD MANAGE TO STAY ONLY A FEW
DEGREES ABOVE NORMAL. THE FLOW ALOFT CONTINUES TO REMAIN VERY WEAK
THROUGH THE UPCOMING WEEKEND...AND PRECIPITATION CHANCES WILL
REMAIN LOW...WHILE TEMPERATURES REMAIN A FEW DEGREES ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  91  68  93  /  20  10   0   0
CARLSBAD NM                70  96  67  98  /  30  10  20  20
DRYDEN TX                  73  93  70  94  /  10  10   0   0
FORT STOCKTON TX           71  92  69  93  /  20  10   0   0
GUADALUPE PASS TX          63  91  64  91  /  30  20  30  20
HOBBS NM                   67  91  66  94  /  40  10  10   0
MARFA TX                   59  88  57  89  /  30  10  10  20
MIDLAND INTL AIRPORT TX    70  91  68  93  /  20  10   0   0
ODESSA TX                  72  91  69  93  /  20  10   0   0
WINK TX                    73  96  70  97  /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, May 31, 12:31 PM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT TUE MAY 31 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CDT TUE MAY 31 2011 /1231 PM MDT TUE MAY 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...TRANS
PECOS...DAVIS AND GUADALUPE MOUNTAINS...AND THE SOUTHEAST NEW
MEXICO PLAINS. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND
STRONG WIND GUSTS WILL ACCOMPANY THE THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY EVENING OVER THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING...SMALL HAIL...AND STRONG WIND
GUSTS WILL ACCOMPANY THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR
EVENING ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO
PLAINS...AND THE UPPER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 4:24 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT TUE MAY 31 2011

TXZ057-074-080-312315-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
524 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES
UNTIL 615 PM CDT...

A THUNDERSTORM WITH NICKEL HAIL AND GUSTY WINDS TO 55 MPH WAS LOCATED
16 MILES SOUTH OF PLATEAU AT 524 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 31, 5:02 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE MAY 31 2011

NMZ029-033-312330-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
502 PM MDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 530 PM MDT...

AT 501 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF
LOVINGTON AT 501 PM MDT. OTHER STORMS WERE DEVELOPING NEAR
MCDONALD...AND BETWEEN MALJAMAR AND BUCKEYE. MOVEMENT IS TO THE
NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED
HAIL...STRONG WIND GUSTS AROUND 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES AND HEAVY RAIN. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER INDOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, May 31, 5:14 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT TUE MAY 31 2011

TXZ080-312345-
MARFA PLATEAU-
614 PM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN PRESIDIO COUNTY UNTIL 645 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF MARFA AT 614 PM
CDT...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:14 PM MDTSevere Thunderstorm WarningMAFLea61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.